Alert archive / Texas / Freeze Warnings in 2011

Freeze Warning 6, NWS Midland/Odessa, TX

November 16, 20116 counties in Texas

NWS Midland/Odessa, TX issued this freeze warning at Nov 16, 2011, 2:59 PM CST for 6 counties in Texas. It took effect at Nov 17, 2011, 4:00 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2011, 2:59 PM CST (20:59 UTC)
In effect from
Nov 17, 2011, 4:00 AM CST
Expired
Nov 17, 2011, 9:00 AM CST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

Counties Ector County, TX, Glasscock County, TX, Howard County, TX, Midland County, TX, Mitchell County, TX, Scurry County, TX

The radar

The Midland/Odessa radar (KMAF), 64 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2011-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2011-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2441 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS74 KMAF 162059
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CST WED NOV 16 2011

...FREEZING TEMPERATURES CAN BE EXPECTED TONIGHT FOR THE WESTERN
LOW ROLLING PLAINS AND CENTRAL PERMIAN BASIN...

.THE COMBINATION OF CLEAR SKIES...DECREASING WINDS AND DRY AIR
WILL ALLOW TEMPERATURES TO FALL INTO THE MID TO UPPER 20S EARLY
THURSDAY MORNING ACROSS THE WESTERN LOW ROLLING PLAINS AND CENTRAL
PERMIAN BASIN. THE COLDEST TEMPERATURES WILL LIKELY OCCUR IN THE
4 AM TO 9 AM TIME FRAME...WITH TEMPERATURES CLIMBING ABOVE
FREEZING AFTER 9 AM CST.

TXZ048-052-053-061>063-171200-
/O.NEW.KMAF.FZ.W.0006.111117T1000Z-111117T1500Z/
SCURRY-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK-
INCLUDING THE CITIES OF...SNYDER...BIG SPRING...COLORADO CITY...
ODESSA...MIDLAND...GARDEN CITY
259 PM CST WED NOV 16 2011

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CST THURSDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CST
THURSDAY. 

* EVENT...LOW TEMPERATURES IN THE MID TO UPPER 20S.

* TIMING...FROM 4 AM CST UNTIL 9 AM CST THURSDAY MORNING. 

* IMPACTS...A HARD FREEZE WILL KILL TENDER OUTDOOR PLANTS. ANIMALS
  SUSCEPTIBLE TO COLD TEMPERATURES SHOULD BE ACCOUNTED FOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
1 follow-up statement
191 
WWUS74 KMAF 171007
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 AM CST THU NOV 17 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING FOR
PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN...

.CLEAR SKIES...DECREASING WINDS...AND DRY AIR WILL ALLOW TEMPERATURES
TO FALL INTO THE UPPER 20S EARLY THIS MORNING ACROSS PORTIONS OF THE
WESTERN LOW ROLLING PLAINS AND PERMIAN BASIN.  TEMPERATURES WILL CLIMB
ABOVE FREEZING AFTER 9 AM CST.

TXZ048-052-053-061>063-171500-
/O.CON.KMAF.FZ.W.0006.000000T0000Z-111117T1500Z/
SCURRY-HOWARD-MITCHELL-ECTOR-MIDLAND-GLASSCOCK-
INCLUDING THE CITIES OF...SNYDER...BIG SPRING...COLORADO CITY...
ODESSA...MIDLAND...GARDEN CITY
407 AM CST THU NOV 17 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* EVENT...LOW TEMPERATURES IN THE UPPER 20S.

* TIMING...UNTIL 9 AM CST THIS MORNING.

* IMPACTS...A HARD FREEZE WILL KILL TENDER OUTDOOR PLANTS.  ANIMALS SUSCEPTIBLE
  TO COLD TEMPERATURES SHOULD BE ACCOUNTED FOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY
LIKELY.  THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE
VEGETATION.

&&

$$

44

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Nov 16, 11:34 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 16, 11:34 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1134 AM CST WED NOV 16 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS THRU THE NIGHT IN WAKE OF THIS MORNINGS
COLD FRONT. NW-N WINDS AROUND 10KT WILL TURN THRU THE NIGHT BECOMING
MORE E-NE BUT GENERALLY LESS THAN 10KTS. HIGH PRESSURE WILL MOVE E
TMW AND SE-S WINDS WILL RETURN.

&&

.PREV DISCUSSION... /ISSUED 425 AM CST WED NOV 16 2011/

DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

AVIATION...

NO MAJOR CHANGES TO CURRENT TAFS...AS VFR CONDITIONS WILL PERSIST
NEXT 24 HRS.

PREV DISCUSSION... /ISSUED 300 AM CST WED NOV 16 2011/

DISCUSSION...

KMAF 88D SHOWS A DRY COLD FRONT MOVING SW THRU KMAF...UNDER A BROAD
TROUGH OVER THE CENTRAL CONUS.  THE NAM INITIALIZED BETTER ON SFC
MOISTURE/WINDS THAN THE GFS...AND FCST SOUNDINGS/H85 TEMP FIELDS
SUGGEST NEAR TO BELOW NORMAL TEMPS BEHIND THE FRONT CAN BE
EXPECTED...WHICH WOULD GENERALLY FAVOR THE COOLER SIDE OF GUIDANCE.
OTHERWISE...NW FLOW ALOFT WILL SLOWLY TRANSITION TO SW BY 12Z FRIDAY
AS AN UPPER TROUGH DIGS DOWN THE BC COAST.  FOR FRIDAY...S-SW WINDS
WILL BE ON THE INCREASE IN RESPONSE TO LEESIDE TROUGH DEVELOPMENT ON
THE FRONT RANGE...BUT TEMPS LOOK COOL ENOUGH TO FOREGO CRITICAL RH/S
FOR FIRE WX CONCERNS.  HOWEVER...AS THE SFC TROUGH MOVES
EAST/SOUTHEAST INTO THE MIDWEST SATURDAY...THERE MAY BE A FIRE WX
THREAT IN THE GUADALUPES AND ADJACENT PLAINS AS WINDS VEER AND BRING
IN LWR DEWPOINTS.  FOR NOW...WE/LL JUST MENTION THIS IN THE HWO.

OVER THE WEEKEND AND THRU MONDAY...MODELS MOVE A SHORTWAVE ALONG THE
US/CANADIAN BORDER...AND DROP A STRONG COLD FRONT INTO THE AREA
MONDAY...AHEAD OF A PAC TROUGH DIGGING INTO NW SONORA.  MODELS SHOW
RETURN FLOW AHEAD OF THE FRONT PUSHING 50S/60S DEWPOINTS INTO THE
EASTERN HALF OF THE FA BY 12Z MONDAY...W/WEAK ISENTROPIC LIFT OVER
THE NRN HALF OF THE AREA...RESULTING IN A SLIGHT CHANCE OF SHOWERS
FOR THE NE CWA.  GFS SHOWS NEGATIVE PBL LI/S ACROSS THE SRN HALF OF
THE AREA...AND WE/LL MENTION THUNDER SOUTH MONDAY/MONDAY NIGHT.
AREAL COVERAGE SHOULD INCREASE MONDAY NIGHT AS THE UPPER TROUGH
ARRIVES...THEN TAPER OFF W-E AS -SHRA TUESDAY AS THE TROUGH EXITS
THE AREA.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Nov 16, 1:21 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
121 PM CST WED NOV 16 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
121 PM CST WED NOV 16 2011 /1221 PM MST WED NOV 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HARD FREEZE IS EXPECTED ACROSS MUCH OF THE PERMIAN BASIN TONIGHT...
ESPECIALLY FROM INTERSTATE 20 NORTH. SOME OF THESE AREAS HAVE YET
TO HAVE A HARD FREEZE AND THUS A FREEZE WARNING HAS BEEN ISSUED FOR
PARTS OF THE EAST AND CENTRAL PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE SATURDAY
ESPECIALLY IN THE SOUTHEAST NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Freeze Warnings in Texas, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.